3 October 2011

Paxil Withdrawals = CUCKOO

As indicated in my previous post, I am weening myself off the happy pills. I really wish I could stay on the happy pills forever, but it's time.

Last Tuesday, I went down to half a pill. Today is Sunday. It's only been FIVE DAYS?! What the...? It has felt like two weeks. I have read a lot online about coming off of Paxil, but arrogant me was like, "These people are weaning themselves off pretty hefty dosages. I should be fine because I don't take much."

WRONG.

It's not all my fault. My doctor put these delusions in my head. She told me that I could stop cold turkey if I wanted to because no one feels the effects of Paxil unless you are taking 20 mg + anyway. She seemed so confident in her assertion, which is just silly when I think about it. Has she ever come off Paxil? Likely not. I should've asked her that; a question for next time perhaps. What if she's like, "Yes, actually, I have come off Paxil before." That would be awkward...

I have officially felt like shit since Tuesday. Nausea, dizziness, weird zaps/jolts in my head, a heavy head, mood swings, stomachaches, and fatigue. I feel like I have a constant hangover, and I'm simultaneously high. But not a good high. I wish it were a good high. Most of these feelings tend to manifest themselves from the time I wake up until the mid-afternoon. It's like I have Paxil morning sickness. Then Disco Carly comes out at night, and I'm energized and can't sleep until 2 a.m.

This only makes me wonder how I'll be when I actually quit the drug for good. I'm hoping it won't be too bad. I'm a busy girl, and I can't sit around and wait weeks on end to feel better. Feeling like this just sucks. I can't think of a better way to describe it.

I don't know why I'm sharing this with you guys? I guess I want to paint a complete picture of my experiences. I shared how much it has helped me throughout the past number of months (which it has), but it's not all fun and games. Taking any type of medication for an extended period of time usually has its not-so-great consequences, too.

One last update before I go. GUESS WHAT? I think we may have gotten rid of Dr. Dick! We have a consultation with someone new on Friday, and I am really hopeful that we can move forward with this new doctor. If not New Doc than someone else, because Dr. Dick really rubbed me the wrong way (no pun intended). Fingers crossed we have found someone we can trust.

How is everyone doing? Anyone have any upbeat blog posts/stories/anything to share with me? I need something fun to read while I'm going through these annoying withdrawals. 

15 comments:

  1. I'm so sorry you're having a tough time weaning yourself from Paxil. And phooey to anyone who says you shouldn't have any trouble doing so — everyone reacts to drugs (or the lack thereof) differently. I hope that you feel better soon and that the next phases of stopping the meds will go smoother for you.

    ReplyDelete
  2. Hang in there! I've been through this with my mom before - for some reason I think that Paxil is the hardest. Feel better!

    ReplyDelete
  3. I wish I had something fun for you to read. My blog has hit an all time low I think. Gah! I'm so proud of you for taking care of yourself and taking Paxil for so long. I cannot believe she told you to quit cold turkey. Everyone in the field knows that's not true and it can have bad side effects if you don't wean yourself off gradually. DM me if you have any questions about it! I hope you feel better soon! *hugs*

    ReplyDelete
  4. Paxil w/d is really difficult. I was on it for a few years and when I finally weaned off I had many of the symptoms you mention above coupled with a bizarre burning in my veins and of course the awesome mood swings. I finally weaned off completely but it was still a while before I felt "normal" - and it was hard for me to decipher what "normal" was supposed to feel like after years on the drug. I hope it gets easier on you Carly. Email me if you want to chat some more abt it. xo♥

    ReplyDelete
  5. I went cold turkey off of Paxil and thought I was going crazy. I was on a low dose too. My primary doc told me it would feel like I had a cold. Ha! I had delusions, cold sweats and dizziness. I went back on Paxil and then weaned myself off. I had some dizziness but for the most part no major side effects.

    ReplyDelete
  6. You're doctor is crazy... I was on 10 mg of Paxil as well, and I definitely felt it when I weaned off even though I cut back the dosage incredibly slowly. (I went from a whole pill to a half pill and stayed there for a few weeks, then went down to every other day for a week or so, etc.)

    ReplyDelete
  7. I was thinking of video taping Clydas trying to play. It's both hysterical and heart breaking. He'll paw at his ball (instead of pick it up with his mouth - the obvious thing, right?) and almost fall over... and then look at it with a sad sort of eagerness, and walk away.

    Every reacts differently to medicine. That's why it's called "Practicing medicine". They don't have it "right" yet (and probably never will - as long as people are diverse).

    hang in there! Is it safe to take a something to help you sleep at night? Maybe once you're getting better rest, the days will be better? Hm... or maybe some caffine in the AM to help even things out? (Or some AM yoga to help your brain focus and your emotions settle?)

    Other than that, I got nothin'. I struggle w/ anxiety and depression too, but find that working out (especially yoga) when I'm really stressed, and starting my day off with a good sweat really helps.

    ReplyDelete
  8. Re. the Paxil withdrawal:
    I know you're probably not wanting to take another medication, but going on something like Prozac while you're getting off Paxil is something that can make you feel better (especially with the dizziness/brain zaps, etc.) Then, Prozac is much easier to stop taking, once you're fully acclimated to the Paxil-free life.
    It might be something worth asking your doctor about.

    ReplyDelete
  9. I went off Paxil because it didn't work and onto Prozac years ago. The effects were horrible and lasted a few months. There was a class action law suit against Paxil around that time because of the long term withdrawal effects.

    ReplyDelete
  10. wow, a lot of people have had these experiences with paxil...i never knew! i was on paxil for about 8 months, and then slowly went off of it. the "brain zaps" are the worst feeling. they eventually do go away though. good luck with your journey!

    ReplyDelete
  11. I've never taken Paxil, but I'm currently in the process of weaning myself off Lexapro. When I go off cold turkey (as I've done a few times out of necessity from not refilling my prescription in time and being on vacation), I get the brain zaps and dizziness. :P They're terrible, aren't they? I'm commenting tonight because I just cut back to quarter pills from half pills two nights ago and I'm having really bad heart palpitations. Anyway, my side effects caused me to wonder how you've been doing the last week or so. Any better? Have you found any remedies for the withdrawal symptoms?

    ReplyDelete
  12. Thank you all for your comments! I am actually going to write another update post about the Paxil withdrawals. I went to my doctor, and I want to share what we discussed.

    @Lisa: I'm so sorry you are struggling with Lexapro withdrawals. :( It has been about 2 1/2 weeks of awfulness for me. I finally went to the doctor and I am now weaning off 1 mg at a time. I went from 10 mg to 5 mg WAY too fast given my sensitivity to Paxil. Now I'm doing baby steps. We'll see if it works. I'll give a more detailed account in my next post. The only remedy I have found that has worked is to eat regularly (when I'm hungry, withdrawals are worse), and if it's really bad, I take an Advil so I can function. I know I shouldn't be popping Advil while TTC, but sometimes there is no other way. :( Overall, it's been a terrible experience, but I guess it will be worth it to be completely Paxil free? Hope so.

    If your heart palpitations continue, I wouldn't hesitate to touch base with your doctor. I get palpitations, too, and they suck.

    ReplyDelete
  13. hi all i been on paxil 20mg for 12 months and went on for anxiety and panic due to not experiencing any for over 7 months felt time to come off as dr advised i tapered off slowly half day for a month then half every other day symptoms began about a week into half every other day but i managed to work tbrough it then stopped all together im feeling horrendous had panic attacks ferl anxious dizzy like im in a dream heart constantly racing and palpatations its terrifying me keep crying dr given me clonazepam to help get me through just want to start feeling normal how ling does this last ?????

    ReplyDelete
  14. Definitely feeling the effects of withdrawal little bit of fatigue heart feeling racy is the biggest issue trying to counter it with xanx and take 20 mg paxil every 2 to 3 days then plan on going down to 10 and do the same thing

    ReplyDelete

LinkWithin

Blog Widget by LinkWithin